Thursday, February 14, 2013

In a Thrush

Last night I went to bed at 10 and was up at 11 with my leg hurting. I had already taken 2 Vicodin at that point so I couldn't take anything more for some time. I was so sleepy that I felt like passing out, but couldn't seem to do so laying down so I went into the living room, sat on the floor cross-legged, piled up 3 throw pillows in my lap, threw a blanket over my shoulders and put my head down on the pillows. I managed to sleep that way for about an hour and a half then woke up with my leg asleep and went back to bed. I managed to sleep for about another hour and was up at 1:45 with the pain again. I had had pretty bad constipation all through the day and the pain from it was adding to the pain in my leg. I finally gave in and gave myself an enema. That seemed to do the trick and afterwards, I took a Vicodin and sat in the living room until the pain in my leg subsided. I then went back to bed and slept the rest of the night without incident.

I still think that it's somehow tied to my bowel issues as it seems that the sciatic pain increases with my level of constipation and subsides once it is resolved. Today, I had the pain early on, and took a Vicodin when I got up at 8:00 and another at 10:00 because the first dose wasn't quite doing it, but then I had a bowel movement around noon and had no more pain until around 5:30 and overall felt pretty good in between.

At the start of all of this, I was getting incredibly drowsy everyday between 2:00-4:00 to the point that I had to nap because I couldn't shake it. That now seems to have vanished and in it's place I now have the Ugh Hour between 5:30-7:00. It seems like lately that is the low point of my day. No matter how good or bad of a day I've had up to that point, I seem to end up feeling like crap to one degree or another during that time frame. Afterward things usually get better again like I'm literally coming up out of a trough. It doesn't help that this comes during my "girl time", the time of day between when I finish work and when the girls go to bed. It's really the only time I get to fully interact with them during the week and it sucks to suddenly start feeling like crap around that time. Hopefully, like everything else so far, this is a transitory phenomenon.

I had a follow up visit with the pain management specialist today. Told him that overall my pain seems to be under control except for this pain in my right leg of the last few days. It's been pretty bad the last couple of days, manifesting mostly in my shin and around my knee, but occasionally all the way up the leg following the sciatic nerve. It's been pretty sharp and I've had to go back up on the Vicodin as a result, taking it pretty much every 4 hours and having to double up a couple of times yesterday. I also repeated my bowel correlation theory to him. He told me to increase the Neurontin dosage to 3 times per day instead of 2.

I informed him that for the last week or so, I've started having difficulty swallowing my larger pills, especially the 600mg calcium supplement that I've been taking. It sometimes gets stuck in the back of my throat and I have to gag it back up. Then over the last couple of days, I've noticed similar difficulty in swallowing certain foods, especially breads, so I asked him to take a look at my throat to see if there was anything going on back there. He determined that I have thrush, which I've now learned is a yeast infection that manifests in the back of the throat. This is not unexpected given my low white cell count and could partially explain some of my appetite issues. He gave me Fluconazole for the thrush which is interesting to read the packaging as it's apparently predominately prescribed to women for vaginal yeast infections. Most of the documentation goes on about all the possible side effects related to that usage and thus my journey into Menopause continues. I am glad that he found something to treat and it wasn't something like swollen glands or a psychosomatic condition. Maybe this will improve my ability to eat over the next few days.

Last I told him about my reservations in taking the anti-depressant to improve my appetite. He explained that there are basically 3 options for increasing appetite medicinally. The first is a steroid which isn't an option for someone in my condition. (He explained in a little more detail but those details now escape me) The second is a THC derivative which apparently isn't a good idea to take in combination with Methadone. That only leaves the Mirtazapine. He said that he understood the concerns with taking anti-depressants, but assured me that it's the minimum dose and he has used it with many other patients without negative effects. I guess that I'll give it a try and see what happens. It's only once per day at bedtime and I can always stop taking it.

On a positive note, the doc was able to look up my lab results from the blood test I had last week and found that my PSA level was back down to 3 from the 12 that it was when I was diagnosed. Of course, it's only one data point wh ich does not make a trend, but it's much more than I had hoped for. I'll take good news anytime.

1 comment: